| Home | E-Submission | Sitemap | Contact Us |  
top_img
J Korean Soc Emerg Med > Volume 24(2); 2013 > Article
Journal of The Korean Society of Emergency Medicine 2013;24(2): 258-262.
Symptoms from an Overdose of Caffeine
Sang Jin Lee, Sung Eun Kim, Chan Woong Kim, Dong Hoon Lee
Department of Emergency Medicine, Chung-Ang University Hospital, Seoul, Korea. sj-lee@cau.ac.kr
ABSTRACT
Caffeine is a very popular compound widely available in various beverages. It is generally regarded as safe, but several lethal outcomes have been reported after large overdoses. A 21-year-old woman was brought to the emergency department (ED) after ingestion of approximately 100 caffeine tablets, each containing 200 mg, resulting in a total amount of about 20,000 mg of caffeine. She was very irritable and complained about nausea, vomiting, and headaches. While the initial electrocardio graphy (ECG) showed ventricular bigeminy, most of the patient's symptoms were gone after supportive care with anti-emetics and benzodiazepine. The rhythm was converted to a sinus rhythm without anti-arrhythmics. Because caffeine tablets are unavailable in Korea, acute large-dose caffeine overdoses have been relatively rare. However, there is an increasing risk of caffeine exposure through highly concentrated "energy drinks" or caffeine tablets from purchases on-line. Thus, physicians should be prepared to deal with the severe toxic effects of an acute caffeine over-dose.
Key words: Caffeine, Overdose, Arrhythmias
TOOLS
PDF Links  PDF Links
Full text via DOI  Full text via DOI
Download Citation  Download Citation
Share:      
METRICS
1,270
View
20
Download
Related article
Editorial Office
The Korean Society of Emergency Medicine
TEL: +82-62-226-1780   FAX: +82-62-224-3501   E-mail: dlskdud416@naver.com
About |  Browse Articles |  Current Issue |  For Authors and Reviewers
Copyright © The Korean Society of Emergency Medicine.                 Developed in M2PI